MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX26A
Medical Device Problem Codes Intravalvular regurgitation (4068); Unspecified Valve Regurgitation (4080)
Health Effect - Clinical Codes Dyspnea (1816); Insufficient Information (4580)
Date of Event 03/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist, approximately 10 years post transfemoral tavr procedure with a sapien xt valve, the valve was failing due to regurgitation.A valve-in-valve was performed with a 23 mm sapien 3 ultra resilia valve.No patient complications were reported.
 
Event or Problem Description
As reported by the field clinical specialist, approximately 10 years post transfemoral tavr procedure with a sapien xt valve, the patient presented with shortness of breath.The valve was failing due to central regurgitation.A valve-in-valve was performed with a 23 mm sapien 3 ultra resilia valve.No patient complications were reported.Per medical records reviewed, a transthoracic echocardiogram prior deployment of the second valve reported pre-existing bioprosthetic valve with severe aortic insufficiency and peak velocity 2.6 m/s.Post deployment of the 2nd valve, the aortic mean gradient was 10.8 mmhg.A transthoracic echocardiogram (tte) performed later on the same day reported the 23mm sapien 3 ultra resilia valve in aortic position with evidence of normal bioprosthetic valve function.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for the completed engineering evaluation and medical records received.Sections b.4, b.5, g.3, g.6, and h.2 have been updated.Corrections have been made to h.6: clinical code, device code, type of investigation, investigation findings, and investigation conclusion.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.Additional assessment of the failure mode is not required at this time.The device was not returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The instructions for use (ifu) and training manuals have been reviewed.No inadequacies have been identified regarding warnings, contraindications, and the directions/conditions for the successful use of the device.Imagery provided by the complaint site was reviewed by the edwards proctor/imagery team.The following observations were made: the valve appears to be well-expanded, and central regurgitation was observed.The complaint for central leak was confirmed by the provided imagery.During the manufacturing process, all sapien xt valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Per the instructions for use (ifu), valve regurgitation is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (thv) procedure.Regurgitation which develops progressively over time can be due to a number of issues, including patient-related factors or structural valve deterioration, such as calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Regurgitation may also develop progressively if host fibrotic tissue, or pannus, grows onto the bioprosthetic valve.Pannus, a cause of nonstructural dysfunction, may interfere with the functionality of the device by restricting leaflet motion, leading to abnormal coaptation.Due to limited information, a definitive root cause cannot be determined at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21708496
Report Number2015691-2025-02298
Device Sequence Number10131119
Product Code NPT
UDI-Device Identifier00690103192087
UDI-Public(01)00690103192087(17)170226
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/26/2017
Device Model Number9300TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2025
Supplement Date Received by Manufacturer04/07/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date05/02/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/08/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale